MAUDE Adverse Event Report: SYNTHES MONUMENT T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS

SYNTHES MONUMENT T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS
Catalog Number 03.632.074
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Part 03.632.074, synthes lot 6495490: release to warehouse date: may 17, 2011.Supplier: (b)(6).No non-conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacturing of this product that would contribute to this complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a revision surgery to expand a previously implanted matrix construct, the tip of a synthes screwdriver broke off while the surgeon was attempting to remove a matrix locking cap.The broken tip was retained in the locking cap but was removed easily and did not fall into the patient.The patient was initially implanted on an unknown date with matrix devices at the l4-s1 levels, and this revision was scheduled to extend the construct to include the t10 -s1 levels.The revision was scheduled because the patient is morbidly obese with severe stenosis after the surgeon was reviewing x-ray images during a routine follow-up appointment.The surgeon was able to complete the surgery with another screwdriver and no surgical delays or adverse events were reported.Concomitant device reported: ti matrix locking cap (part 04.632.000, lot unknown, quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
: following device was returned for cq investigation; scrdriver t25 long w/t-handle f/matrix p/n 03.632.074, lot# 6495490.Customer quality (cq) engineering investigation: this complaint condition is confirmed.The screwdriver tip (distal end) is broken and missing a fragment.The fragment was not returned with the complaint.The complaint condition cannot be replicated due to device being already broken.No new malfunctions were identified as a result of the investigation.T-handle t25 startdrive long shaft screw driver is an operation instrument for matrix spine system ¿ posterior pedicle screw and rod fixation system.A visual inspection under 5x magnification, dimensional inspection of feature(s) related to this complaint, device history record (dhr) review and drawing review were performed as part of this investigation.Visual inspection: the screwdriver tip (distal end) is broken and missing a fragment.The fragment was not returned with the complaint.The device shows some wear and scratches which does not impact device functionality.A fragment approx.1.6 to 1.9 mm is missing from the tip.Three measurements were taken of the shaft diameter that precedes the device tip.Three measurements were taken which averaged at 4.62mm which is within the specification 4.6 mm +0.03/-0.Dhr review for part: #03.632.074 synthes lot # 6495490.Release to warehouse date:17may11.Supplier: universal punch.No ncrs were generated during production.Review of the device history records showed that there were no issues during the manufacturing of this product that would contribute to this complaint condition.Drawing review: drawing (mfg and current) screwdriver shaft and (mfg and current) top level drawing were reviewed during this investigation.No product design issues or discrepancies were observed.Unable to determine an exact root cause.It is possible that rough handling during operation and/or sterilization process, application of excessive/off-axis force during operation may have caused the issue.Device age is 6 years and it can be inferred from the visual inspection that it had been used multiple times during its service period.Corrected data: device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6689141
Report Number1719045-2017-10630
Device Sequence Number19325553
Product Code HXX
UDI-Device Identifier07611819377301
UDI-Public(01)07611819377301(10)6495490
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.074
Device Lot Number6495490
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2017
Initial Date Received by Manufacturer 06/07/2017
Supplement Date Received by Manufacturer07/14/2017
Initial Report FDA Received Date07/06/2017
Supplement Report FDA Received Date07/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 PART 04.632.000, LOT UNKNOWN, LOCKING CAP